These excruciatingly painful, necrotic leg lesions began about the same time on both legs when the patient began oral prednisone as part of chemotherapy for a myeloproliferative disorder. They have increased in size rapidly over two weeks.
She had been on peritoneal dialysis for four months. She’s had a deep venous thrombosis in the left leg, so she is on Warfarin. There is a very large necrotic eschar on the medial aspect of the left calf with livedoid skin changes, and on the left thigh the subcutaneous tissue is hard to palpation. On the right calf she has two necrotic areas. I performed arterial screening with skin perfusion pressure and on both legs the SPP is >50 mmHg with a reasonable PVR, so there is no evidence of arterial disease. Unrelated to this problem she has classic lower extremity changes consistent with lipedema (positive fat pad sign at the ankles).
What does she have? Yes, unfortunately, these lesions are classic for calciphylaxis (calcific uremic arteriopathy). It’s rare but it feels like we see it often, nearly always in patients on dialysis and often precipitated by steroids or Warfarin. She has the trifecta (renal failure, Warfarin and prednisone). This qualifies as an emergency. I called her nephrologist who admitted her to the hospital and started sodium thiosulfate.
Dr. Fife is a world renowned wound care physician dedicated to improving patient outcomes through quality driven care. Please visit my blog at CarolineFifeMD.com and my Youtube channel at https://www.youtube.com/c/carolinefifemd/videos
You must log in to post a comment.